Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Northern Indiana

August 18, 2001Adams County, Indiana; Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 18, 2001, 5:37 PM EST for Adams County, Indiana; Van Wert County, Ohio. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 5:37 PM EST (22:37 UTC)
Expired
Aug 18, 2001, 6:30 PM EST
In force
53 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, IN, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:41 PM ESTHail 0.88Decatur, IN
Aug 18, 5:45 PM ESTThunderstorm WindDecatur, INNumerous power lines down.
Aug 18, 5:49 PM ESTThunderstorm Wind 60 EDecatur, IN
Aug 18, 5:49 PM ESTHail 0.75Decatur, IN
Aug 18, 5:57 PM ESTThunderstorm WindConvoy, OHPower lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KIWX 182238
SVRFWA
INC001-OHC161-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST ADAMS COUNTY IN INDIANA
  VAN WERT COUNTY IN OHIO

* UNTIL 730 PM EDT(630 PM EST)

* AT 637 PM EDT(537 PM EST)...WEATHER SPOTTERS REPORTED A SEVERE     
  THUNDERSTORM OVER DECATUR...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WREN
  CONVOY
  OHIO CITY
  VAN WERT
  ELGIN
  BOBO (RIVARE)

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM ROOF 
AND POWER LINE DAMAGE WERE REPORTED IN DECATUR AT 535 PM EST. SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4092 8503 4079 8504 4071 8440 4098 8441

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:18 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 2:18 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 PM EST SAT AUG 18 2001

...TORNADO WATCH TIL 600 PM EST FOR SW CWFA...

EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W
AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA
FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH
CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND
IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL
AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY
AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO
TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN
THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND
MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA
DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT
BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN
NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS
RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS.

FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND
MOST PERIODS.

.IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024

LASHLEY

In the hours before

Local storm report, Aug 18, 4:01 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    2 N LOGANSPORT            IN   WIND DAMAGE
08/18/01   CASS                           TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0346 PM    3 N LOGANSPORT            IN   WIND DAMAGE
08/18/01   CASS                           TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 18, 4:37 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    WABASH                    IN   .5 INCH HAIL
08/18/01   WABASH                         REPORTED BY PUBLIC.

0435 PM    WAWPECONG                 IN   .88 INCH HAIL
08/18/01   MIAMI                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 18, 4:47 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    HUNTINGTON                IN   60 MPH TSTM GUST
08/18/01   HUNTINGTON                     ESTIMATED. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Aug 18, 4:57 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HUNTINGTON                IN   .25 INCH HAIL
08/18/01   HUNTINGTON                     AND STREET FLOODING.
                                          REPORTED BY STORM
                                          SPOTTER.

0450 PM    SWAYZEE                   IN   .5 INCH HAIL
08/18/01   GRANT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 18, 5:04 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    FAIRMOUNT                 IN   .88 INCH HAIL
08/18/01   GRANT                          REPORTED BY STORM
                                          SPOTTER.

0500 PM    MIER                      IN   .75 INCH HAIL
08/18/01   GRANT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 18, 5:11 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    GAS CITY                  IN   .75 INCH HAIL
08/18/01   GRANT                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:46 PM ESTSevere Thunderstorm WarningIWXWhite34 min
Aug 18, 2:53 PM ESTSevere Thunderstorm WarningIWXWhite47 min
Aug 18, 3:20 PM ESTSevere Thunderstorm WarningIWXCass40 min
Aug 18, 4:19 PM ESTSevere Thunderstorm WarningIWXCass, Miami31 min
Aug 18, 4:42 PM ESTSevere Thunderstorm WarningIWXGrant38 min
Aug 18, 4:51 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington, Wells39 min
Aug 18, 5:12 PM ESTSevere Thunderstorm WarningIWXBlackford28 min
Aug 18, 5:23 PM ESTTornado WarningIWXAllen27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.